Nocturnal leg cramps are sudden contractions of the lower leg and foot muscles. They often awaken you from sleep. The calf muscles are most often involved.
The specific cause of nocturnal leg cramps is unknown. These cramps may be related to imbalances in local muscle chemistry. This can be related to problems with nerves, muscles, or blood supply.
Nocturnal leg cramps are more common in people aged 50 years and older. Other factors that may increase your chance of nocturnal leg cramps include:
The main symptom is sudden calf or foot cramps.
You will be asked about your symptoms and medical history. A physical exam will be done.
Your bodily fluids may be tested. This can be done with blood tests.
Talk with your doctor about the best plan for you. This may include treatment for any underlying causes of the nocturnal leg cramps.
If no specific cause can be found, treatment options include the following:
No medication has proven to treat nocturnal leg cramps. Quinine, while often effective for reducing the frequency and intensity of cramps, has a significant risk of major allergic reactions.
Other medications have may be used in severe cases. These may include:
To help reduce your chance of nocturnal leg cramps:
Family Doctor—American Academy of Family Physicians
Ortho Info—American Academy of Orthopaedic Surgeons
The College of Family Physicians of Canada
Women's Health Matters
Allen RE, Kirby KA. Nocturnal leg cramps. Am Fam Physician. 2012;86(4):350-355.
Butler JV, Mulkerrin EC, et al. Nocturnal leg cramps in older people. Postgrad Med J. 2002;78:596-598.
Garrison SR, et al. The effect of magnesium infusion on rest cramps: Randomized controlled trial. J Gerontol A Biol Sci Med Sci. 2011;66(6):661-666.
Nocturnal leg cramps. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated January 7, 2013. Accessed December 16, 2013.
2/11/2011 DynaMed's Systematic Literature Surveillance. Available at: http://www.ebscohost.com/dynamed: El-Tawil S, Musa T, et al. Quinine for muscle cramps. Cochrane Database Syst Rev. 2010;(12):CD005044.
Last reviewed December 2014 by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.